What To Do After Giving Your Child Aspirin

What To Do After Giving a Child Aspirin

3 phone calls within 30 minutes from moms who did not know about the aspirin – Reye’s Syndrome link.  All 3 moms inNo Aspirin Products for Children!  tears.  All 3 moms thinking they have seriously endangered their child’s life.

One mom, of a seven year old, asked her office co-workers if they knew of the danger of Reye’s and aspirin (salicylates). Half! yes, half! of her co-workers were unaware that aspirin products could trigger Reye’s Syndrome.  Half had never heard of Reye’s Syndrome!

This is very scary! The children of the half who were unaware of Reye’s are at terrible risk.

One mom stated that her mother told her “she always use to give her and her siblings aspirin, those little orange chew-ables , and that it never did any harm to any of them.”  They were lucky. Very lucky. Many other families lost children to those little orange chewable “baby” aspirins.

There is no cure for Reye’s. There is no test that can be run to determine if a child is susceptible to Reye’s after ingesting aspirin products.

The only thing a parent can do after giving their child aspirin is watch for Reye’s symptoms.

Symptoms usually show up AFTER the child begins to feel better, goes back to school, and begins to return to a normal everyday routine. They will be their normal selves, and then:

Vomiting is where it begins. The kind that hits hard and fast, without warning.
     This is the first Red Flag.
At the second or third bout of this vomiting, the child should be taken to the emergency room – preferably an emergency room at a children’s hospital.

Then, loss of energy – loss of pep. They will feel lethargic, not interested in playing.
Combine this with the vomiting, and you have a stronger case for Reye’s.

They will want to sleep a lot. They will be difficult to wake up.
They may lose some motor skills; be unsteady on their feet, walk into walls, not recognize where they are, be confused.
At this point, it is -absolutely- critical the child get to an emergency room where a diagnosis of Reye’s can be made.

They may become combative – not want you to touch them, or strike out at anything near them.
At this point, it is imperative the child be admitted to ICU and Reye’s Treatment begun.

Coma is the last phase.

The worst thing about Reye’s is that once Reye’s is triggered, there is little time. The faster the diagnosis of Reye’s can be made, and the treatment for Reye’s begun, the better the child has of surviving.

Most doctors will not think about Reye’s as a first diagnosis. Many of them have not seen a case of Reye’s. They will diagnose the problem as gastroenteritis, or meningitis, and many parents will be asked if the child is on drugs.

You, as a parent, will have to –insist– that your doctor test for, and rule out, Reye’s.

Most doctors think Reye’s has disappeared. We are here to tell you, sadly, it has not, and we receive case reports throughout the year.

If your doctor is unsure, and wants medical support from one of our specialists, all they have to do is call the Foundation at 800.233.7393  and we will put them in touch with one of our knowledgeable doctors.

We tell parents and caregivers; Reye’s is rare;  just watch for symptoms for about 10 days after the child begins to feel better. If symptoms appear, act quickly. We are more than happy to answer any and all questions, too.  Don’t hesitate to call or email us with your concerns. We are here to educate and support you.

Yes, Reye’s is rare, but it has not gone away. If Reye’s was gone, the Foundation’s mission would be accomplished and we would have dissolved.  We are still here because Reye’s is still here, and there are still parents and caregivers who do not know about Reye’s. The only way we can eradicate this horrible child killing disease is through education and awareness.

Save a child’s life, and a family unnecessary trauma and horrific loss, by spreading the word: Kids and Aspirin Products DON’T Mix!

Advertisements

Leave a comment

Filed under After Giving A Child Aspirin

Comments are closed.